Indiana, 2018

Flash Flood and Hail in Indiana, June 10, 2018

June 10, 2018 · NWS IND · 18 events in 8 counties and zones

A series of lines of showers and thunderstorms developed across central Illinois and moved southeast into central Indiana during much of the day into the evening on June 10th. The first line produced some damaging wind and small hail in the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$8,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of lines of showers and thunderstorms developed across central Illinois and moved southeast into central Indiana during much of the day into the evening on June 10th. The first line produced some damaging wind and small hail in the northeast. The next batch provided mainly thunderstorm wind gusts across west-central and central Indiana. After that, large hail was reported in Knox County during the late afternoon, with flash flooding reported during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 10, 3:18 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 3:18 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
418 AM EDT Sun Jun 10 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 345 AM EDT Sun Jun 10 2018

The early portions of the week will be characterized by northwest
flow and ridge riding thunderstorm complexes. A weak surface
boundary will meander across central Indiana through Tuesday
before a more vigorous cold front passes through the state. There
will be chances for thunderstorms during the afternoon and
evening each day as convective temperatures are met. In the
aftermath of the cold front, more seasonable temperatures in the
mid to upper 80s is expected through the weekend and the
occasional afternoon thunderstorm.

&&

.NEAR TERM /Today/...

Issued at 345 AM EDT Sun Jun 10 2018

The primary focus for today will be focused on the ongoing thunderstorm
complex in eastern Iowa and northern Illinois and how it progresses
into Indiana. Model guidance has been extremely inconsistent at
best, so confidence is relatively low for expected temperatures
and precipitation today. Expectations are for the ongoing
convection to move into central Indiana during the mid morning
hours as it rides along an instability gradient and along the weak
surface boundary. Convective debris and early morning
precipitation will likely lead to temperatures significantly
cooler than was previously expected, so undercut temperatures from
initialized model blend. Going later into the day some recovery
is expected with skies clearing out by mid afternoon. Thoughts are
that there will be another round of thunderstorms firing in
northern Illinois and moving into central Indiana by the late
evening into early over night hours. With lower confidence on the
second round, kept POPs relatively low and broad brushed.

Highs for the afternoon are expected to be in the mid to upper
80s in the southwest and the low to mid 80s across the northern
counties. Winds will generally be out of the southwest at around 8
to 10 mph.

&&

.SHORT TERM /Tonight through Tuesday night/...

Issued at 345 AM EDT Sun Jun 10 2018

Much of what happens on Sunday night and Monday will be dependent
on where outflow boundaries from storms on Sunday settle. Thus,
another low confidence forecast. Ridge riding thunderstorm
complexes will be the main threat for precipitation. Expectations
are that at the start of the period there will be a complex of
storms moving across central Indiana with better chances in the
northern areas. There may be a few lingering thunderstorms going
into the day Monday with additional thunderstorm development
possible in the afternoon when convective temperatures are met.
Another round of thunderstorms is expected Monday afternoon
through the early overnight hours as another weak wave rides along
the ridge and moves into central Indiana. Again, best chances for
rain and thunderstorms will be across the northern counties as a
thunderstorm complex. Confidence begins to increase going into
Tuesday as a stronger upper level wave is expected to move into
the area bringing a cold front that will clear out lingering weak
boundaries from earlier convection. Westerly flow and drier
conditions are expected starting out the day Wednesday.

Overall, much of the area should see a good soaking rain at least
once between Sunday and Wednesday with better chances for higher
amounts across the northern counties.

Highs will generally be in the mid to upper 80s and lows in the
mid to upper 60s on Monday and Tuesday. Convective debris across
the area could lead to lower high temperatures, especially across
the northern counties.

&&

.LONG TERM (Wednesday through Saturday)...

Issued at 223 AM EDT Sun Jun 10 2018

Forecast confidence is high through Wednesday night, then
moderate.

There is strong model agreement Wednesday and Wednesday night will
be mostly dry.  Model temperature forecasts are also close for
that time. Consensus should be accurate to within 3 degrees.

Beginning Thursday the European and American models are close on the
large scale, but differ on details. This suggests overall trends
should work out, but for any given day forecast confidence is only
moderate. Potential errors from the consensus forecast are 5 degrees
for temperatures and 10-20 percent for POPs.

&&

.AVIATION (Discussion for 100900Z TAF update)..

Issued at 419 AM EDT Sun Jun 10 2018

Some changes were made in accordance with latest observations.
For the most part the forecast remains on track. Previous
discussion follows.

A period of MVFR with possibly brief IFR overnight. Otherwise VFR
outside of convection.

Satellite and observations show MVFR clouds and fog developing
across southern central Indiana. These are expected to spread
northeast overnight, before improving after sunrise.

Remnants of convection across Iowa could impact the sites around 12-
15Z, with additional convection developing during the afternoon and
evening. Confidence is very low with timing, so used VCTS and
PROB30s to cover chances.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...White
NEAR TERM...White
SHORT TERM...White
LONG TERM....JK
AVIATION...50/JK
Hazardous weather outlook, Jun 10, 4:48 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
548 AM EDT Sun Jun 10 2018

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
548 AM EDT Sun Jun 10 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms likely. Isolated storms could be severe.

Hazards: Lightning. Brief heavy rain. Damaging winds or large hail.

Timing: Possible anytime, but mainly 2 PM to 10 PM.

Discussion: Storms will be triggered by a front stalled over Indiana.
Storms will be most numerous and strongest during the afternoon and
evening when the air will be hot and unstable

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There will a chance for storms daily except on Wednesday.
It is too early to say if there will be severe weather.

Discussion: A front lingering over Indiana will cause storms the
first part of this week. There should be a brief dry spell under
high pressure Wednesday, then another front could bring more storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 10, 4:52 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
552 AM EDT SUN JUN 10 2018

INZ028-029-035-036-101030-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
552 AM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...SOUTHWESTERN
TIPPECANOE...WARREN AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 630 AM
EDT...

At 552 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atkinson to near Danville. Movement was
southeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Shadeland, Waynetown,
Linden, West Lebanon, Hillsboro, New Richmond, Wingate, Newtown, Pine
Village, Mellott, State Line City, Wallace, Pence, Foster, Tab and
Yeddo.

LAT...LON 4043 8753 4048 8752 4048 8720 4023 8678
      3995 8714 3995 8718 4008 8741 4013 8741
      4013 8749 4015 8749 4015 8753
TIME...MOT...LOC 0952Z 307DEG 34KT 4060 8715 4020 8757

AW/JK
Special weather statement, Jun 10, 5:18 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
618 AM EDT SUN JUN 10 2018

INZ021-029-030-035>037-101100-
Montgomery IN-Clinton IN-Fountain IN-Boone IN-Tippecanoe IN-
Carroll IN-
618 AM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...NORTHEASTERN
FOUNTAIN...TIPPECANOE...CLINTON...WESTERN BOONE AND MONTGOMERY
COUNTIES UNTIL 700 AM EDT...

At 617 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookston to 8 miles east of Williamsport.
Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lafayette, Frankfort, Crawfordsville, West Lafayette, Rossville,
Shadeland, Thorntown, Dayton, Battle Ground, Mulberry, Waynetown,
Darlington, Linden, Colfax, Clarks Hill, Advance, Michigantown, New
Ross, New Richmond and Wingate.

LAT...LON 4044 8638 4043 8638 4042 8631 4039 8631
      4039 8628 4037 8628 4037 8624 4036 8624
      3992 8668 3992 8669 3990 8670 4019 8729
      4056 8690 4056 8677 4057 8677
TIME...MOT...LOC 1017Z 288DEG 39KT 4053 8686 4030 8714

AW/JK
Special weather statement, Jun 10, 5:20 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
620 AM EDT SUN JUN 10 2018

INZ035-036-043>045-051-052-101100-
Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Vermillion IN-
Vigo IN-
620 AM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...SOUTHERN
FOUNTAIN...NORTHWESTERN CLAY...PARKE...VERMILLION...SOUTHERN
MONTGOMERY AND NORTHWESTERN PUTNAM COUNTIES UNTIL 700 AM EDT...

At 619 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Veedersburg to Chrisman. Movement was
southeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Terre Haute, Clinton, Rockville, Veedersburg, Newport, Fairview Park,
Cayuga, Seelyville, Montezuma, Ladoga, Waynetown, Roachdale,
Rosedale, New Market, Dana, Hillsboro, Kingman, Waveland, Carbon and
Universal.

LAT...LON 3994 8753 4018 8724 3990 8669 3940 8731
      3954 8753
TIME...MOT...LOC 1019Z 311DEG 34KT 4017 8723 3982 8765

AW/JK

The radar

The Indianapolis radar (KIND), 81 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
June 10, 5:36 AM EST
Where
Tippecanoe County, 0.69 mi N of Romney
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
40.260, -86.900

Several large limbs of unknown size had broken off of a healthy tree due to damaging thunderstorm wind gusts. This report was relayed via social media.

Hail, Parke

When
June 10, 5:45 AM EST to 5:47 AM EST
Where
Parke County, 0.69 mi N of Annapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.860, -87.250

Dime to nickel sized hail was observed in this location.

Thunderstorm Wind, Vigo

When
June 10, 3:26 PM EST
Where
Vigo County, 0.56 mi N of Atherton
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.608, -87.371

A 100-foot tall tree was blown down across Lambert Avenue near Highway 41 near the Parke/Vigo County border due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vermillion

When
June 10, 3:26 PM EST
Where
Vermillion County, 1.06 mi E of Universal
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.620, -87.450

An estimated 60 mph thunderstorm wind gust was observed in this area.

Thunderstorm Wind, Putnam

When
June 10, 3:32 PM EST
Where
Putnam County, 3.19 mi W of Morton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
39.770, -87.010

Scattered tree limbs were downed and a couple trees snapped about halfway up their trunks due to damaging thunderstorm wind gusts. This occurred in the vicinity of County Road 880 West and County Road 750 North. In this same general area, other trees and tree limbs were down as well as damage to some corn crops.

Thunderstorm Wind, Parke

When
June 10, 3:33 PM EST
Where
Parke County, 0.53 mi W of Marshall
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
COOP Observer
Coordinates
39.850, -87.190

Trees were down across roads around a neighborhood in this location due to damaging thunderstorm wind gusts. The power was out as well.

Thunderstorm Wind, Vigo

When
June 10, 3:37 PM EST
Where
Vigo County, 1.6 mi W of Preston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.500, -87.400

An estimated 60 mph thunderstorm wind gust was observed in this area.

Thunderstorm Wind, Putnam

When
June 10, 3:39 PM EST
Where
Putnam County, 2.33 mi SSE of Russellville
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.820, -86.960

Scattered trees were downed across the northwest quarter of the county due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
June 10, 3:39 PM EST
Where
Putnam County, 0.87 mi NE of Morton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.780, -86.940

Approximately one mile north of Morton, a large tree and corn stalks were blown down due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
June 10, 3:47 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.640, -86.840

One tree or large branch was blown down in Greencastle due to damaging thunderstorm wind gusts. This report was received via Twitter.

Thunderstorm Wind, Hendricks

When
June 10, 4:06 PM EST
Where
Hendricks County, 2.14 mi NNE of Hadley
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
39.760, -86.590

Tree branches and/or trees were downed on Highway 36 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
June 10, 4:08 PM EST
Where
Hendricks County, 1.33 mi SSW of Clayton
Measured
48 kt (55 mph) estimated gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
39.663, -86.541

A 6-inch diameter tree limb was blown down at County Road 100 West and Highway 40 due to strong thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
June 10, 4:08 PM EST
Where
Hendricks County, 0.69 mi S of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.760, -86.530

A large tree was downed on State Road 39 in Danville due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
June 10, 4:16 PM EST
Where
Hendricks County, 2.07 mi S of Avon
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.740, -86.400

A six to eight-inch diameter section of a moderate-sized tree split off due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
June 10, 4:18 PM EST
Where
Morgan County, 0.74 mi NE of Mooresville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.628, -86.361

A large tree was downed in Pioneer Park due to damaging thunderstorm wind gusts. The fallen tree required a bulldozer to remove.

Hail, Knox

When
June 10, 4:49 PM EST to 4:51 PM EST
Where
Knox County, Decker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.520, -87.520

This report was relayed via amateur radio.

Hail, Knox

When
June 10, 4:50 PM EST to 4:59 PM EST
Where
Knox County, 1.83 mi WSW of Decker
Measured
1 in hail
Reported by
Public
Coordinates
38.509, -87.551

This report was received via Twitter.

Flash Flood, Knox

When
June 10, 6:47 PM EST to 11:00 PM EST
Where
Knox County, 2.42 mi W of Decker to 2.64 mi WSW of Decker
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
38.519, -87.565

Cattle Barn Road in southern Knox County was flooded due to heavy thunderstorm rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765728, 764711, 765747, 765749, 765758, 765777, 765768, 764716, 765789, 765792, 764773, 765826, 765829, 765839, 765842, 765866, 764737, 765871.